Printer Friendly

Inspect contents of your children's medicine, urges new research; EXPERTS WARN OF RISK TO LIVER Parents warned over paracetamol dangers.

Byline: GRAHAM HENRY

CHILDREN across Wales could be exposed to liver damage because parents are unaware that several everyday medicines contain paracetamol, a new report warns.

A survey by YouGov on behalf of the Royal Pharmaceutical Society (RPS) found that only a third of parents in Wales knew which common medicines for children contained paracetamol.

The organisation warned that medicines could be being used to treat ailments that they had no proven effect on - raising the spectre of staggered over-medication and eventual liver damage in children.

In awide-ranging survey, the RPS found that 16% of parents of children aged 12 or under in the UK, and 11% in Wales, didn't know that Calpol - one of the most popular children's medicines - contained paracetamol, while the knowledge of other medicines was "even more worrying". In Wales, parents were unaware that commonly-used products such as Disprol (63% unaware), Medised (80%) and Medinol (71%) contain paracetamol.

Steve Tomlin, RPS spokesman and consultant pharmacist, said that the decision to use paracetamol in a child is often undertaken by parents and carers "without discussion or contact with the medical profession". "This, combined with the lack of awareness on which products contain paracetamol, may have serious effects on children's health, such as exposure to long-term liver damage," he said. "Whilst taking paracetamol at the recommended dose and frequency is safe, evidence shows that only small increases of just an extra dose a day over the course of three days can potentially cause liver damage. "The risk of accidental overdose is even higher if children have multiple carers, as monitoring of the medicine administration is much more difficult."

The report found that a quarter of those surveyed in Wales said they had used paracetamol or Calpol for three days or more in their child's treatment. The report also warned that there was a "confusion" among parents as to what the medicines effectively treat. While most Welsh parents were correctly using them to treat appropriate conditions such as fever, teething pains and stomach pain, some were using them to treat ailments they had no effect on - such as coughs (19%), runny noses (12%), travel-sickness (6%) and helping to sleep (5%).

A quarter (25%) of parents surveyed in Wales perceive paracetamol to be a relatively "safe drug" because it is sold over the counter, with nearly half (46%) saying the same about Calpol. "Paracetamol is safe as long as it's administered at the recommended dose," Mr Tomlin added. "There are 95 products containing paracetamol currently available from pharmacists in the UK. With this widespread availability of paracetamolcontaining products, it is feasible that a parent could inadvertently administer more than the recommended dose of paracetamol." The report follows a change in dosage instruction for paracetamol for children, with lower doses advised for all children under nine for paracetamol-based products.

Around 84% of children in the UK have received paracetamol-based products by six months old. Dr Richard Lewis, the secretary of the Welsh branch of the British Medical Association (BMA), said the report highlighted the importance of parents knowing the contents and directions of medicines. "The findings of this report are clearly very interesting, and raise a number of issues related to the importance of safe use of medicines," he said. "There is a focus on paracetamol but there has to be a reminder that all medicines have both positive and negative side-effects to them." He said there was a "significant" danger that a lack of knowledge of medicine contents could lead to inadvertent "doubling" up.

He added: "That is a danger on a wide range of products that patients can buy over the counter for personal administration." A spokesman for the Association of the British Pharmaceutical Industry (ABPI), which represents pharmaceutical companies in the UK, said: "It is important that parents consider the suitability and safety of a medicine to treat their child's sickness by reading the patient information leaflet in full. "Clear guidelines are given on medicinal products as to which age groups can use it and in what dose. "These instructions should be followed at all times." A Welsh Government spokesman said: "It is important people read instructions that accompany medications carefully to ensure that they avoid unnecessary risks of complications.

"Pharmacists have a wealth of knowledge and experience and can advise people on the safe use of medications." Parents warned over paracetamol dangers > CHANGES IN DOSE GUIDELINES THE Royal Pharmaceutical Society's report follows changes in dosing guidelines announced last year for paracetamolbased children's medicines. While old dosing instructions were based on three age groups, new guidelines reduce dosages for all children under nine. The new guidelines, issued by the Medicines and Healthcare Products Regulatory Agency (MHRA), made dosing of the medicines more precise according to age, and were not introduced because of safety concerns over previous dosing instructions, which are still considered not harmful to children.

The RPS said the strength of paracetamol varied according to the brand - but that dosage instructions were a good guide to avoiding slight over-medication. For infant Calpol, for children under six, a 5ml dose (a small teaspoon) would contain around 120mg of paracetamol, which is around a quarter of a normal paracetamol tablet. For the six-plus Calpol, a 5ml spoonful would contain around 250mg of paracetamol. New dosage guidelines: CHILDREN AGED THREE MONTHS TO SIX MONTHS: 2.5ml of infant paracetamol suspension, up to four times a day. AGED SIX MONTHS-24 MONTHS: 5ml up to four times a day. AGED TWO TO FOUR: 7.5ml, given up to four times a day. AGED BETWEEN FOUR AND SIX: Up to 10ml up to four times a day. AGED SIX TO EIGHT: 5ml of six-plus suspension, given up to four times a day. AGED 8-10: A 7.5ml dose of paracetamol, up to four times a day AGED10-12: 10ml, given up to four times a day.
COPYRIGHT 2012 MGN Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:News; Front Page
Publication:Western Mail (Cardiff, Wales)
Geographic Code:4EUUK
Date:Mar 9, 2012
Words:972
Previous Article:Investment may be just the ticket to get our rail system up to speed; Western Mail.
Next Article:Six young soldiers killed by Taliban in Helmand are named; WARRIOR VEHICLE HIT BY AN IMPROVISED EXPLOSIVE DEVICE.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters